Hail, Page
- When
- September 22, 1:14 PM EST
- Where
- Page County, 2.99 mi NW of Newport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.610, -78.640
Quarter-sized hail was observed northwest of Newport.
An upper level disturbance and cold front moved out of the Ohio Valley into a very warm and relatively moist atmosphere in the Mid-Atlantic. Thunderstorms developed along this front as well as a lee trough during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper level disturbance and cold front moved out of the Ohio Valley into a very warm and relatively moist atmosphere in the Mid-Atlantic. Thunderstorms developed along this front as well as a lee trough during the afternoon. Instability, steep lapse rates, and moderate shear aided in some thunderstorms becoming severe, producing large hail and damaging winds during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 22, 10:30 AM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT WED SEP 22 2010
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION LATE TODAY.
OTHERWISE... HIGH PRESSURE WILL BRING UNSEASONABLY HOT AND HUMID
CONDITIONS THROUGH LATE FRIDAY. A COLD FRONT WILL PASS THROUGH THE
AREA EARLY SATURDAY...BRINGING COOLER CONDITIONS FOLLOWED BY A
CHANCE OF RAIN LATER IN THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE RESIDES WELL OFF THE MID ATLANTIC COAST
THIS MORNING...WHILE A COLD FRONT WAS MOVING THROUGH THE GREAT
LAKES. SOUTHERLY WINDS INTO THE MID ATLANTIC WERE RESULTING IN
INCREASING DEWPOINTS LATE THIS MORNING. HIGHER DEWPOINTS AND GOOD
INSOLATION THROUGH EARLY AFTERNOON WILL CONTRIBUTE TO STEEP LAPSE
RATES THIS AFTERNOON ALONG WITH 1000 TO 1500 J/KG OF SURFACE BASED
CAPE. EXPECT CUMULUS DEVELOPMENT DURING THE MID TO LATE AFTERNOON
ACROSS THE CWA.
COLD FRONT WILL SLOWLY PRESS SOUTHEAST TOWARD THE MASON LINE THIS
EVENING. INITIAL TRIGGER FOR CONVECTION WILL LIKELY BE A LEE
TROUGH...WITH ISOLATED/SCATTERED THUNDERSTORMS DEVELOPING DURING
THE MID TO LATE AFTERNOON. THEN...ANY ORGANIZED CONVECTION IN
PENNSYLVANIA AHEAD OF THE COLD FRONT MAY EXTEND SOUTH OF THE MASON
DIXON LINE AND MOVE EAST DURING THE EVENING HOURS. THIS IS WHERE
THE BEST SHEAR WILL EXIST. PULSE SEVERE IS POSSIBLE WITH THE
INITIAL CONVECTION...THEN THERE COULD BE A MORE ORGANIZED DAMAGING
WIND THREAT WITH THE SECOND SOURCE OF CONVECTION. SPC SLIGHT RISK
COVERS MUCH OF THE NORTHEASTERN PORTION OF THE CWA.
CONVECTION WILL MOVE EAST/DISSIPATE DURING THE MID
EVENING...LEAVING SCATTERED MID/HIGH CLOUDS IN ITS WAKE AND
PERHAPS PATCHY FOG.
GIVEN INITIAL SUNSHINE AND A MOS COOL BIAS ON DAYS LIKE
TODAY DURING THIS TIME OF THE YEAR...INCREASED TEMPERATURES A
DEGREE OR TWO ACROSS THE CWA FOR THIS AFTERNOON WHICH FAVORS A LOT
OF AROUND 90 OR LOWER 90S TYPE HIGH TEMPERATURES. EXPECT A DROP TO
AROUND 70 IN THE CITIES TONIGHT...60S ELSEWHERE.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
SLY FLOW INCRS THU AND FRI...BRINGING MOISTURE/HUMIDITY N AND
ALLOWING TEMPS TO RMN WELL ABV NRML. FCST CALLING FOR L/M90S E OF
THE BLUE RIDGE...WHICH WILL BE CLOSE TO RECORD BREAKING HEAT.
GENERALLY DRY THRU FRI NGT. HWVR...0Z NAM INITIATING CNVCTN IN VCNTY
LT THU ACRS BLUE RDG IN ASSOCIATING WITH SUBTLE H5 RIPPLE IS DEPICTS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CDFNT PASSES THRU FRI NGT/ERY SAT...RETURNING TEMPS TO SEASONAL
LVLS FOR REMAINDER OF XTDD. LOW POPS ACRS POTOMAC
HIGHLANDS...OTHERWISE DYNAMICS LAGGING SO FAR BEHIND FRONT THAT
FROPA GENERALLY DRY.
MODELS SHOWING LITTLE AGREEMENT OR RUN-TO-RUN CONSISTENCY IN OVERALL
PATTERN EVOLUTION STARTING SAT...SO CONFIDENCE IN WKEND AND ERY NEXT
WEEK FCST IS QUITE LOW.
IN UPR LVLS...GFS DROPS CLOSED H7-3 LOPRES S INTO MID MS VLY...AND
STALLS IT THRU ERY NEXT WEEK. ECMWF HAS MUCH FURTHER E PLACEMENT OF
LOW...IN OH VLY BY SAT...THEN DRIFTS IT E AND OVHD MID-ATLC BY MON.
THIS MORE ERY TREK OF LOW WUD INDUCE CYCLOGENESIS ALONG CDFNT TO OUR
SW...KEEPING SFC BNDRY JUST SE OF CWA...AS OPPOSED TO GFS
SOLN...WHICH DEPICTS NO LOPRES ALONG A MUCH FURTHER SWD PROGRESSED
CDFNT. THEREAFTER...ECMWF SHOWS SFC STORM SYSTEM MOVING N ACRS RGN ERY
NEXT WEEK...MAKING FOR A WET FEW DAYS...WHEREAS GFS FCSTS WEDGE OF
HIPRES BUILDING SWD INTO RGN. WILL KEEP CHC POPS SUN/MON...WITH
SEASONAL TEMPS...MAXIMA IN 70S/MINIMA IN 50S...AGREED UPON WITH BOTH
SOLNS.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MAIN ISSUE WILL BE CHANCE OF THUNDERSTORMS THIS AFTERNOON/EVENING
ACROSS THE HUBS. ISOLATED CONVECTION MAY FORM NEAR A LEE TROUGH
DURING THE MID AFTERNOON...BUT CONFIDENCE IS LOW IN THIS AFFECTING
ANY ONE POINT. SCATTERED CONVECTION ASSOCIATED WITH A POSSIBLE
MORE ORGANIZED AREA OF CONVECTION WILL BE POSSIBLE DURING THE
EVENING HOURS. HAVE HIGHER CONFIDENCE IN THIS OCCURRING AT BWI
THAN IAD OR DCA. CB GROUPS COVER THE HUBS FROM A 21Z-01Z WINDOW
ATTM. MAY ADD ADDITIONAL CONVECTIVE DETAIL BY 18Z TAF TIME. BEYOND
01Z...CONVECTIVE CHANCES DECLINE BUT ANY PLACE THAT RECEIVES RAIN
COULD HAVE MVFR FOG OVERNIGHT.
OUTLOOK...VFR CONDS XPCD THRU THE PD. SLY WINDS MAY GUST AOA 20
KT FRI AFTN AHEAD OF CDFNT/WINDSHIFT FRI NGT.
&&
.MARINE...
SMALL CRAFT ADVISORY CONDITIONS UNDER A SOUTHERLY FLOW WERE
OCCURRING ACROSS THE LOWER TIDAL POTOMAC AND LOWER MD CHES BAY
REGION THIS MORNING. TPLM2 ALSO HAD SUCH CONDITIONS EARLIER THIS
MORNING BUT HAS SINCE RELAXED. WILL KEEP SMALL CRAFT ADVISORY AS
FAR NORTH AS NORTH BEACH ATTM AS THINK THAT TPLM2 AND SURROUNDING
PLACES WILL SEE WINDS INCREASE AGAIN. WILL ALSO HAVE TO WATCH LATE
AFTERNOON OR EVENING THUNDERSTORMS THAT MAY MOVE ACROSS THE WATERS
WITH GUSTY WINDS.
SLY WINDS INCR IN ADVANCE OF GREAT LKS STORM SYSTEM THU/THU
NGT...WITH GUSTS TO SCA THRESHOLDS PSBL BY LATE THU NGT...ESPECIALLY
ACRS LWR BAY. FRI...ADZY WILL LIKELY BE WARRANTED AS GUSTS TO 20-25 KT
ARE FCST. THIS MAY CONT INTO FRI NGT...BEFORE CDFNT PASSES ACRS
WATERS ERY SAT...SHIFTING WINDS TO THE NW. NW FLOW MAY SUPPORT GUSTY
WINDS ON THE WATERS BY SUN...WITH A CHANCE OF SHWRS FCST SUN/MON.
&&
.TIDES/COASTAL FLOODING...
GIVEN OBSERVATIONS FROM THE EARLY MORNING HIGH TIDE CYCLE...AND
THE FACT THAT 1 TO 1.5 ANOMALIES ARE NOT EXPECTED TO CHANGE FOR
THE AFTERNOON/EVENING CYCLE...HAVE ISSUED A COASTAL FLOOD ADVISORY
FOR MINOR TIDAL FLOODING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
011-013-014-016>018.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
VAZ052>055-057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
ANZ531>533-539>542.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ534-537-
543.
&&
BPP/HTS/SBKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1056 AM EDT WED SEP 22 2010 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 231000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1056 AM EDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS. THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 4 PM TO 9 PM. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY SOUTH OF POOLES ISLAND AS WELL AS THE LOWER TIDAL POTOMAC RIVER THROUGH 4PM. THE SMALL CRAFT ADVISORY CONTINUES FOR THE MARYLAND CHESAPEAKE BAY BETWEEN DRUM POINT AND SMITH POINT AS WELL AS THE TANGIER SOUND AND INLAND WATERS AROUND BLOODWORTH ISLAND THROUGH THIS EVENING. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE HIGH TIDE CYCLE THIS AFTERNOON AND EVENING. MINOR TIDAL FLOODING IS LIKELY ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT FOR PORTIONS OF THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON. MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501- 502-WVZ050>055-501>504-231000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE- CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL- 1056 AM EDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTH AND WEST MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE AND PORTIONS OF THE NORTHERN SHENANDOAH VALLEY AND NORTHERN VIRGINIA PIEDMONT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS. THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 3 PM TO 8 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT WED SEP 22 2010
VAZ027-029-039-040-221845-
MADISON VA-PAGE VA-RAPPAHANNOCK VA-SHENANDOAH VA-
200 PM EDT WED SEP 22 2010
...STRONG THUNDERSTORMS TO AFFECT MADISON...PAGE...RAPPAHANNOCK AND
SHENANDOAH COUNTIES...
AT 200 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF NEWPORT...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE STANLEY...LURAY AND BIG MEADOWS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3877 7829 3849 7823 3855 7861 3857 7867
3861 7865 3864 7869 3868 7869
TIME...MOT...LOC 1800Z 262DEG 18KT 3861 7861
BJLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
204 PM EDT WED SEP 22 2010
VAZ031-042-WVZ053-221845-
CLARKE VA-LOUDOUN VA-JEFFERSON WV-
204 PM EDT WED SEP 22 2010
...STRONG THUNDERSTORMS TO AFFECT CLARKE...LOUDOUN AND JEFFERSON
COUNTIES...
AT 204 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WICKLIFFE...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE ROUND HILL...PURCELLVILLE AND LEESBURG.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3927 7754 3916 7751 3915 7752 3912 7752
3910 7749 3907 7747 3911 7795 3924 7795
3929 7755
TIME...MOT...LOC 1804Z 267DEG 17KT 3917 7786
BJLThe Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
Quarter-sized hail was observed northwest of Newport.
Nickel to quarter size hail was accompanied by very strong winds. Several Branches were down and wind blow hail damaged vehicles 3 miles northwest of Newport.
Hail up to the size of quarters was observed 1 mile southeast of Purcellville.
Hail up to the size of quarters was reported 2 miles south-southeast of Leesburg.
Wind gust of 59 mph measured at Wintergreen Mountain.
Hail of diameter 1.5 was reported in Wintergreen.
A tree fell into a house in Ruckersville.
A wind gust was estimated to have reached 60 mph 1 mile northwest of Eheart.
Trees were down on Route 33 a few miles northwest of Barboursville.
Widespread trees and limbs down from thunderstorm winds southwest of Eheart. Power was out in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257560, 257563, 257564, 257567, 257569, 257570, 257571, 257647, 257649, 257650.